Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Blacksburg, VA

June 1, 2008Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 1, 2008, 2:07 PM EDT for Smyth County, Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 2:07 PM EDT (18:07 UTC)
Expired
Jun 1, 2008, 6:59 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:15 PM EDTFLASH FLOOD3 Ene Chilhowie, VAHIGHWAY 11 IN SEVEN MILE FORD HAD SEVERAL FEET OF WATER RUNNING ACROSS IT. FLOODING OCCURRED FROM 215 PM EDT THROUGH THE TIME OF THE REPORT AT 252 PM EDT. ROADS WERE ALSO FLOODED NEAR CHILHOWIE DURING THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 011811
FFWRNK
VAC173-020000-
/O.NEW.KRNK.FF.W.0016.080601T1807Z-080602T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 800 PM EDT.

* AT 205 PM EDT...VERY HEAVY RAIN WAS REPORTED FROM THUNDERSTORMS
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUARRY...
  MOUNT ROGERS NATIONAL RECREATION AREA...HUNGRY MOTHER STATE PARK...
  SALTVILLE...MARION...BROADFORD...ATKINS AND ALLISON GAP

RAINFALL AMOUNTS OF UP TO TWO INCHES AN HOUR...WITH RAINFALL TOTALS 
IN EXCESS OF FOUR INCHES ARE POSSIBLE IN THE WARNED AREA BEFORE RAIN 
TAPERS OFF THIS EVENING. FLOODING IS EXPECTED TO BE THE WORST ALONG 
SMALL STREAMS AND CREEKS BETWEEN SALTVILLE AND CHILHOWIE EAST TO 
NEAR THOMAS BRIDGE AND SURGAR GROVE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3693 8181 3690 8134 3677 8127 3675 8133
      3674 8150 3668 8163
TIME...MOT...LOC 1807Z 194DEG 0KT 3684 8172 3682 8147
          3676 8132

$$

WERT
3 follow-up statements
000 
WGUS71 KRNK 011855
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT SUN JUN 1 2008

VAC173-020000-
/O.CON.KRNK.FF.W.0016.000000T0000Z-080602T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
252 PM EDT SUN JUN 1 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR SMYTH
COUNTY...

AT 248 PM EDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. HIGHWAY 11 AT SEVEN 
MILE FORD...APPROXIMATELY 6 MILES EAST OF THE TOWN OF 
CHILHOWIE...WAS REPORTED TO BE UNDERSEVERAL FEET OF MOVING WATER. IN 
ADDITION...FLOODS NEAR CHILHOWIE WERE REPORTED TO BE IMPASSIBLE DUE 
TO RUSHIONG WATERS...AND ADDITIONAL FLOODING WAS REPORTED IN THE 
VICINITY OF SALTVILLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS
NATIONAL RECREATION AREA...HUNGRY MOTHER STATE 
PARK...SALTVILLE...QUARRY...MARION...BROADFORD...ATKINS AND ALLISON 
GAP.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3693 8181 3690 8134 3677 8127 3675 8133
      3674 8150 3668 8163
TIME...MOT...LOC 1852Z 180DEG 0KT 3684 8172 3682 8147
          3676 8132

$$

WERT
000 
WGUS71 KRNK 012119
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT SUN JUN 1 2008

VAC173-020000-
/O.CON.KRNK.FF.W.0016.000000T0000Z-080602T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
517 PM EDT SUN JUN 1 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR SMYTH
COUNTY...

AT 513 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROADS WERE 
STILL CLOSED IN THE CHILHOWIE AREA DUE TO FLASH FLOODING OVER THE 
WARNED AREA.

ADDITIONAL RAINFALL FROM SHOWER AND THUNDERSTORMS IS EXPECTED TO 
MOVE THROUGH THE AREA OFF AND ON THROUGH THE LATE AFTERNOON AND 
EARLY EVENING. THUS...THE WARNING WILL REMAIN IN EFFECT UNTIL THE 
WATER BEGINS TO RECEDE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3693 8181 3690 8134 3677 8127 3675 8133
      3674 8150 3668 8163
TIME...MOT...LOC 2117Z 180DEG 0KT 3684 8172 3682 8147
          3676 8132

$$

SK
000 
WGUS71 KRNK 012259
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SUN JUN 1 2008

VAC173-012307-
/O.CAN.KRNK.FF.W.0016.000000T0000Z-080602T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
657 PM EDT SUN JUN 1 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SMYTH COUNTY...

WATER HAS RECEDED OVER THE WARNED AREA...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. ADDITIONAL RAINFALL MAY MOVE IN TO THE 
AREA AFTER 800 PM EDT...SO STAY TUNED THIS EVENING FOR POSSIBLE 
ADDITIONAL WARNINGS IF THE RAINFALL IS HEAVY ENOUGH TO CAUSE NEW 
FLOODING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3693 8181 3690 8134 3677 8127 3675 8133
      3674 8150 3668 8163
TIME...MOT...LOC 2257Z 180DEG 0KT 3684 8172 3682 8147
          3676 8132

$$

SK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 1:53 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 1, 1:53 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT SUN JUN 1 2008

.SYNOPSIS...
A COLD FRONT WILL CONTINUE ITS TRAVELS THROUGH AND THEN SOUTH OF
THE AREA TODAY. HIGH PRESSURE WILL BUILD BRIEFLY INTO THE REGION
ON MONDAY. ANOTHER FRONTAL BOUNDARY WILL STALL OVER THE REGION
TUESDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH THIS AFTERNOON/...
SERIES OF WEAK MESOSCALE VORTICITY CENTERS EMBEDDED IN WESTERLY
FLOW OVER MID ATLANTIC REGION...AND APPROACH OF REINFORCING SHOT
OF COOLER AIR FROM THE NORTHWEST WILL MAINTAIN A CONTINUED THREAT
OF WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE BLACKSBURG FORECAST AREA FOR THE REST OF THIS AFTERNOON.

MODIFIED SOUNDINGS OVER AREA REVEAL THE POTENTIAL OF LIFTED INDEX
VALUES IN THE -2 TO -4 RANGE WITH CONVECTIVE AVAILABLE POTENTIAL
ENERGY EXCEEDING 1000 J/KG. DESPITE SOME THERMODYNAMIC SUPPORT FOR
CONVECTION...SIGNIFICANT DYNAMIC FORCING IS LACKING...AND SIMILAR
TO YESTERDAY...PERSISTENT DEEP WESTERLY WIND FLOW OVER REGION WILL
RESULT IN CONVECTION BEING FAVORED OVER UPSLOPE AREAS OF THE
WEST...WITH LESSER THREAT EAST OF THE BLUE RIDGE DUE TO INFLUENCE
OF DOWNSLOPING.

DESPITE MID AND HIGH LEVEL DEBRIS CLOUDS FROM UPSTREAM CONVECTION...
AMOUNT OF INSOLATION OVER BLACKSBURG AREA HAS BEEN SUFFICIENT TO
REACH CONVECTIVE TEMPERATURE IN THE MID-UPPER 70S ACROSS THE
WEST...AND APPROACHING THE LOWER-MID 80S NEEDED ACROSS THE EAST.

CONSIDERING THE ABOVE...GRIDS WILL CONTINUE TO DEPICT HIGHEST THREAT FOR
CONVECTION ACROSS THE WEST...WITH LOWER THREAT EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...

APPROACH OF SURFACE RIDGE AND SOMEWHAT DRIER AND MORE STABLE AIR
WILL ARRIVE TONIGHT...ALLOWING FOR DISSIPATION OF ANY REMAINING
CONVECTION BY MID TO LATE EVENING ALONG WITH GRADUAL CLEARING OF
THE SKY. DECOUPLING OF LOWER ATMOPSHERE WITH ARRIVAL OF SURFACE
RIDGE AND ASSOCIATED SUBSIDENCE OVER RELATIVELY MOIST BOUNDARY
LAYER MAY RESULT IN DEVELOPMENT OF SOME PATCHY FOG...AND THIS
WILL BE INCLUDED FOR THE NORMALLY FAVORED AREAS SUCH AS THE
GREENBRIER VALLEY...AND PERHAPS OUT ACROSS THE PIEDMONT AS WELL.

MONDAY INTO MONDAY NIGHT THE HIGH PRESSURE WILL PROGRESS OVERHEAD
AND THEN SHIFT TO THE EAST OF THE REGION. A DRY FORECAST...LIMITED
CLOUD COVER...AND TEMPERATURES AROUND THE AVERAGE OF THE MET/MAV
IS IN THE FORECAST WITH ADJUSTMENTS MADE FOR LOCAL BIASES. LATE
MONDAY NIGHT WE SHOULD START TO SEE CLOUD COVER IN THE WEST START
TO INCREASE AS SOUTHERLY FLOW IN ADVANCE OF OUR NEXT WEATHER
SYSTEM DEVELOPS.

ON TUESDAY...AN APPROACHING COLD FRONT SHOULD HELP TO DEVELOP
SHOWERS IN THE MOUNTAINS OF WV SOUTH INTO NORTH CAROLINA DURING THE
MORNING. BY THE AFTERNOON...SCATTERED COVERAGE EAST TO AROUND THE
BLUE RIDGE ALONG WIT THUNDERSTORMS WILL BE POSSIBLE. PRECIPITATION
ALSO WILL BE POSSIBLE EAST OF THE BLUE RIDGE GENERALLY IN AREAS
NORTH OF ROUTE 460.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY
NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE
THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING
TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED
HPC/00Z ECWMF BLEND FOR THIS PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED AT MOST LOCATIONS THE NEXT 24 HOURS.
THE EXCEPTION WILL BE SOME POCKETS OF MVFR CIGS/VSBYS IN
ASSOCIATION WITH SCATTERED SHRA/TSRA THAT WILL TRAVERSE MAINLY
WESTERN PORTIONS OF THE AREA THIS AFTERNOON INTO THIS EVENING.
HOWEVER...ANY REDUCTION OF FLIGHT RULES BELOW VFR SHOULD BE SHORT
LIVED...LESS THAN AN HOUR...AT ANY ONE GIVEN LOCATION.

SURFACE WINDS WILL CONTINUE TO BE PRIMARILY FROM A WESTERLY
DIRECTION THROUGH THIS EVENING UNTIL THE ARRIVAL OF THE NEXT
REINFORCING SHOT OF COOLER AIR FROM THE WEST LATER TONIGHT...WHEN
WINDS WILL GRADUALLY VEER INTO A MORE NORTHERLY OR NORTHEASTERLY
DIRECTION.

THE ARRIVAL OF THE COOL FRONT LATER TONIGHT WILL BRING DRIER AIR
BACK INTO THE REGION AND ALLOW FOR A GRADUAL DECREASE IN CLOUD
COVER AND WIND SPEED. WITH SUBSIDENCE INCREASING OVER A MOIST
BOUNDARY LAYER...MAY SEE THE DEVELOPMENT OF SOME FOG FOR A BRIEF
PERIOD BEFORE/AROUND DAYBREAK MONDAY IN THE GREENBRIER VALLEY OF
SE WV AT KLWB...AND NEAR KBLF.

HIGH PRESSURE WILL COVER THE AREA MONDAY BRINGING VFR CONDITIONS
WITH LIGHT WINDS. YET ANOTHER COLD FRONT WILL MOVE THROUGH THE
REGION TUESDAY NIGHT OR WEDNESDAY. THIS WILL BRING ANOTHER THREAT
OF SHOWERS AND TSTMS WITH PERIODS OF MVFR...POSSIBLY IFR
CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...WP
AVIATION...DS/WERT
Hazardous weather outlook, Jun 1, 10:12 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EDT SUN JUN 1 2008

NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043>047-
058-059-021415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGEST STORMS
WILL HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL OR WIND
GUSTS TO 60 MPH. ANY STORMS WHICH DO DEVELOP ARE EXPECTED TO
DISSIPATE BY OR SHORTLY AFTER SUNSET AS SURFACE TEMPERATURES BEGIN
TO COOL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-014-018>020-022>024-034-035-WVZ042>045-021415-
GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jun 1, 9:11 AM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SUN JUN 1 2008

NCZ001-018-011415-
WATAUGA NC-ASHE NC-
911 AM EDT SUN JUN 1 2008

AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BEECH MOUNTAIN...OR ABOUT 6
MILES WEST OF PEORIA...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR THE TOWNS OF REESE AND SUGAR
GROVE AROUND 920 AM EDT...NEAR SILVERSTONE AND SUGAR GROVE AROUND
925 AM EDT...NEAR BOONE AND MOSES CONE MEMORIAL PARK AROUND 930 AM
EDT...AND NEAR TODD AND TROUT AROUND 940 AM EDT...

LOCALLY HEAVY RAIN WITH RAINFALL TOTALS OF UP TO ONE HALF INCH IN
LESS THAN 30 MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY
WINDS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT
Special weather statement, Jun 1, 11:51 AM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EDT SUN JUN 1 2008

NCZ001-002-018-VAZ007-009-010-012-015-016-011700-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE...GALAX
1151 AM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING OVER EXTREME SOUTHWEST VIRGINIA
ONTO THE HIGHLANDS OF NORTHWESTERN NORTH CAROLINA. ALL STORMS WERE
MOVING EAST AT AROUND 30 MPH. MOST OF THE ACTIVITY THROUGH 100 PM
EDT WILL REMAIN FROM NEAR WYTHEVILLE...AND POINTS TO THE SOUTH AND
WEST.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE HALF INCH IN LESS THAN 30
MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO
AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT
Special weather statement, Jun 1, 12:55 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT SUN JUN 1 2008

NCZ001-002-018-011800-
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
1255 PM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED WIDELY
SCATTERED THUNDERSTORMS MOVING EAST AT 30 MPH INTO THE HIGHLANDS
OF EXTREME SOUTHWESTERN VIRGINIA INTO THE MOUNTAINS OF NORTHWESTERN
NORTH CAROLINA. AREAL COVERAGE AND INTENSITY OF THE STORMS IS
EXPECTED TO INCREASE AS THE AFTERNOON PROGRESSES.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN AN HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

VAZ007-009-010-012-015-016-011800-
TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
WYTHEVILLE...INDEPENDENCE...GALAX
1255 PM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP OVER EXTREME
SOUTHWEST VIRGINIA ONTO THE HIGHLANDS OF NORTHWESTERN NORTH
CAROLINA. ALL STORMS WERE MOVING EAST AT AROUND 30 MPH. MOST OF
THE ACTIVITY THROUGH 200 PM EDT WILL REMAIN FROM BETWEEN RICHLANDS
AND SALTVILLE EAST TO BETWEEN WYTHEVILLE AND INDEPENDENCE.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN ONE HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:48 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe57 min
Jun 1, 2:36 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville54 min
Jun 1, 3:56 PM EDTSevere Thunderstorm WarningRNKHalifax49 min
Jun 1, 5:48 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington57 min
Jun 1, 6:07 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Rockbridge53 min
Jun 1, 6:30 PM EDTSevere Thunderstorm WarningRNKAmherst, Buckingham60 min
Jun 1, 7:06 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke54 min

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.